Georgia, 2003

Damaging Winds in Georgia, February 22, 2003

February 22, 2003 · NWS TAE · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Feb 22, 7:20 AM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Feb 22, 7:20 AM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
720 AM EST SAT FEB 22 2003

HAVE UPDATED ZONES AND COASTAL WATERS FORECASTS FOR NEWEST TORNADO
WATCH #18 THAT COVERS ALL BUT OUR FAR WRN CWFA. HAVE RECEIVED
MARGINAL REPORTS OF SOME TREES DOWN IN PARTS OF SE AL.

RED FLAG WARNING WAS CANCELLED DUE TO LIGHTER TRANSPORT WINDS AND
LOWER DISPERSION INDICES NOW BEING EXPECTED. WINDS OVER THE COASTAL
WATERS ARE BEGINNING TO STRENGTHEN AND SCA CONDITIONS SHOULD
COMMENCE SHORTLY.

.TLH...
AL...NONE.
GA...NONE.
FL...SCA ALL MARINE ZONES.

TJT

PREVIOUS DISCUSSION FOLLOWS.
************************************************************
355 AM EST SAT FEB 22 2003

--SYNOPSIS--
UPSTREAM SQUALL LINE IS BEGINNING TO FILL IN NICELY WELL INTO THE
GULF DOWNSTREAM FROM THE VERY WELL DEFINED VORT MAX LIFTING NE INTO
LA AT 0600Z. TORNADO WATCH #15 WAS RECENTLY ISSUED FOR MOST OF OUR
CWFA.  PLEASE SEE SPC OUTLOOKS AND MESOSCALE DISCUSSIONS FOR FURTHER
DETAILS. ENTIRE CWFA IS NOW IN THE WARM SECTOR AND SURFACE LOW IS
TRACKING NE FROM LA INTO MS. ETA BUFR SOUNDINGS PROG 0-1 KM SHEAR
SUFFICIENT ENOUGH FOR FOR SOME BOW ECHO APEX TORNADO SPIN-UPS. LOWER
TROPOSPHERIC WIND FIELDS ARE ALSO CERTAINLY STRONG ENOUGH FOR
DAMAGING WIND GUSTS.

--FORECAST--
LATEST SWODY1 KEEPS MODERATE RISK OVER MUCH OF OUR CWFA TODAY. FIRST
CONCERN IS CLEARING OUT THUNDERSTORMS THE PRECIPITATION. WILL
GENERALLY FOLLOW ETA TIMING FOR THIS.

FIRE WEATHER...WILL KEEP RED FLAG WARNING IN EFFECT TODAY DUE TO
HIGH DISPERSION INDICES. RH VALUES SHOULD STAY WELL ABOVE CRITICAL
VALUES WITH THE EXTENSIVE PRECIPITATION.

MARINE: STILL EXPECTING SCA CONDITIONS TO COMMENCE LATER THIS
MORNING.

EXTENDED...NO CHANGES MADE.

PRELIMINARY NUMBERS...
TLH 074/043 069/041 8000
PFN 071/049 066/049 8000
DHN 072/043 068/043 8200
ABY 072/042 067/042 8000
VLD 075/045 069/040 8000
CTY 075/050 069/044 8000

.TLH...
AL...NONE.
GA...NONE.
FL...SCA ALL MARINE ZONES.
     RED FLAG WARNING ALL ZONES TODAY.

TJT

PREVIOUS DISCUSSION FOLLOWS.
**************************************************************
810 PM EST FRI FEB 21 2003

SQUALL LINE APPEARS TO BE FORMING OVER SOUTH CENTRAL LA...SO WILL
STILL BE A WHILE BEFORE IT GETS HERE. MEANWHILE...AREA RADARS SHOW
ISOLATED SHOWERS AND THUNDERSTORMS ACROSS N FL AND SW GA...TO A
LESSER EXTENT SE AL. RAINFALL AMOUNTS HAVE BEEN GENERALLY VERY
LIGHT...LESS THAN A TENTH OF AN INCH...EXCEPT SE AL WHERE SOME
LOCATIONS HAVE RECEIVED UP TO A HALF INCH PER RADAR ESTIMATES.
STATIONARY BOUNDARY PERSISTS ACROSS THE CWA...WITH DEWPOINTS NORTH
OF THE BOUNDARY IN THE 50S...SOUTH OF THE BOUNDARY IN THE 60S...FED
BY GOOD SOUTHERLY FLOW OFF THE GULF. BASED ON RUC40 BEST OMEGA OVER
MOB BAY AREA AROUND 09Z...SQUALL LINE ESTIMATED AT THIS TIME TO BE
ENTERING WESTERN ZONES AROUND 12Z.

FIRE WEATHER...A FIRE WEATHER WATCH IS IN EFFECT FOR ALL FL ZONES
FOR SATURDAY BASED ON FORECAST HIGH WINDS AND HIGH DISPERSION VALUES.

MARINE...WINDS AND SEAS REMAIN BELOW 15 KTS AND 4 FEET BUT ARE
EXPECTED TO GRADUALLY INCREASE AND REACH SCA BY MIDNIGHT. HIGH WINDS
ARE FORECAST TO LAST INTO SATURDAY...THEN DECREASE TO SCEC BY
SUNDAY.

NO SUBSTANTIVE CHANGES PLANNED FOR COASTALS OR ZONES ON UPDATE.

.TLH...
AL...NONE.
GA...NONE.
FL...SCEC BECOMING SCA OVERNIGHT ALL LEGS...DESTIN-AAF-SUWANNEE RIVER
     FIRE WEATHER WATCH ALL AREAS SATURDAY.

AFD

PREVIOUS DISCUSSION FOLLOWS
*****************************************************
INITIAL LINE OF SHOWERS & ISOLATED TSTMS CONTINUES TO PUSH ACROSS SE
AL & THE WESTERN FL PANHANDLE THIS AFTERNOON. EXPECTED WEAKENING HAS
OCCURRED & ISOLATED SEVERE STORMS LOW AT THIS TIME. SHORTWAVE ENERGY
ASSOCIATED WITH THIS AREA WILL CONTINUE TO PUSH NE. TRAILING END
WILL BRING A CHANCE OF PRECIP TO MAINLY CENTRAL & WESTERN PARTS OF
CWA. HAVE SEEN CLOUDS THICKEN OVER CWA THIS AFTERNOON WITH THE
MORNING CONVECTION...& HAS KEPT TEMPS A BIT COOLER THAN PREVIOUSLY
EXPECTED. SURFACE ANALYSIS HAS A WARM FRONT OVER NORTH FLORIDA & IT
IS EXPECTED TO MOVE NORTH AS THE LOW CENTER IN THE WEST ORGANIZES &
MOVES NE.

MODELS CONTINUE TO SHOW MAIN TSTM THREAT LATER THIS EVENING &
OVERNIGHT. GFS HAS THE GREATEST LIFT...IS MOST AGGRESSIVE...& A BIT
FASTER THAN ETA WITH SQUALL LINE OF SHOWERS/TSTMS NEAR TLH AT 12Z.
BOTH ETA & NGM ABOUT 3-6 HRS SLOWER. MODELS DO HAVE MAIN MID-LEVEL
DYNAMICS PUSHING ACROSS AREAS NORTH OF CWA...BUT LOBE DOES PUSH
THROUGH. ETA DOES KEEP THE GREATEST INSTABILITY OFFSHORE WITH A
FINGER SURGE INTO N FL...WHILE GFS PUSHES LI TO -4 WELL INLAND. WILL
SEE CAPE VALUES REACH AROUND 500 WITH HELICITY AROUND 250. LOW LEVEL
JET ALSO REACHES 40-50 KNOTS WITH SOME LIMITED VEERING. CURRENT SPC
GUIDANCE HAS A MOD-SLIGHT RISK OF SEVERE STORMS...& THIS LOOKS GOOD
WITH MAIN THREAT DAMAGING WINDS WITH ISOLATED TORNADOES POSSIBLE. BY
18Z SATURDAY...MOST OF CONVECTION EXPECTED TO BE MOVING ACROSS TO
OUT OF THE EASTERN CWA AS HIGH PRESSURE BUILDS IN. THEN THE NEXT
SYSTEM IS RIGHT ON ITS HEALS WITH A BASICALLY DRY FRONT LATE MONDAY
PUSHING ACROSS THE AREA.

FIRE WEATHER...NO HIGHLIGHTS TODAY. WINDS ON SATURDAY WILL BE ABOVE
15 MPH SO A FIRE WEATHER WATCH IS IN EFFECT AT THIS TIME.

MARINE...EXPECT WINDS & SEAS TO GRADUALLY REACH SCA BY MIDNIGHT &
LAST INTO SATURDAY. THEN LOWERING TO SCEC BY SUNDAY.

EXTENDED (MONDAY THROUGH FRIDAY)...A MAINLY DRY COLD FRONT EXPECTED
LATE MONDAY...BUT BASICALLY DRY THROUGH MID-WEEK. THEN NEXT FRONT
WITH PRECIP LATE THURSDAY TO FRIDAY.

PRELIMINARY NUMBERS...
TLH 062 074 042 069 8700
PFN 063 072 048 067 8500
DHN 062 072 042 067 8500
ABY 062 072 041 066 8700
VLD 063 074 044 069 8700
CTY 065 075 049 070 8720

.TLH...
AL...NONE.
GA...NONE.
FL...SCEC BECOMING SCA OVERNIGHT ALL LEGS...DESTIN-AAF-SUWANNEE RIVER
     FIRE WEATHER WATCH ALL AREAS SATURDAY.

MCT
Hazardous weather outlook, Feb 22, 7:00 AM EST, 1 hour 45 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-231200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
700 AM EST SAT FEB 22 2003

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

DAY ONE...(TODAY AND TONIGHT)
SCATTERED SEVERE THUNDERSTORMS WITH A POSSIBLE ISOLATED TORNADO THIS
MORNING THROUGH AROUND NOON. NUMEROUS SHOWERS AND THUNDERSTORMS WILL
MOVE THROUGH THE AREA THIS MORNING AS A SQUALL LINE CROSSES THE
OUTLOOK AREA AHEAD OF A DEVELOPING SURFACE LOW PRESSURE SYSTEM AND
ASSOCIATED COLD FRONT. THE SQUALL LINE IS EXPECTED TO MOVE OVER
SOUTHEASTERN ALABAMA AND THE EASTERN FLORIDA PANHANDLE AND ADJACENT
COASTAL WATERS THIS MORNING...THEN LATER THIS MORNING...OVER THE
FLORIDA BIG BEND AND SOUTHWEST GEORGIA. IT IS THEN EXPECTED TO EXIT
THE FAR EASTERN BIG BEND AND SOUTH-CENTRAL GEORGIA BY MID-AFTERNOON.
THE MAIN THREAT WITH THIS SQUALL LINE IS DAMAGING WINDS...ALTHOUGH
ISOLATED TORNADOES OR WATERSPOUTS ARE ALSO POSSIBLE. LOCALLY HEAVY
RAIN MAY RESULT IN FLOODING OF SOME LOW-LYING AREAS. OVER THE
COASTAL WATERS...INCREASING WINDS AND SEAS WILL PROMPT A SMALL CRAFT
ADVISORY OVER THE ENTIRE AREA. TONIGHT...THE FRONT WILL PUSH FARTHER
EAST...WITH THE RAIN ENDING...BUT THE WINDS WILL REMAIN UP.

.DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY)
SMALL CRAFT ADVISORIES WILL LIKELY REMAIN IN EFFECT OVER THE COASTAL
WATERS THROUGH SUNDAY AFTERNOON WITH STRONG WINDS BEHIND THE FRONT.
LOW RELATIVE AFTERNOON HUMIDITIES MAY ENHANCE THE SPREAD OF ANY
WILDFIRES THAT DEVELOP EACH DAY BEGINNING SUNDAY. A DRY COLD FRONT
WILL MOVE THROUGH THE AREA WEDNESDAY. THE NEXT CHANCE OF RAIN WOULD
BE FRIDAY WITH A STRONG COLD FRONT.

.SPOTTER CALL TO ACTION STATEMENT...
WITH THE ON GOING SEVERE WEATHER THIS MORNING...SPOTTERS ARE
ACTIVATED THIS MORNING. ACTIVATION WILL END WITH THE SEVERE WEATHER
THREAT ENDING LATER THIS AFTERNOON.

.RIP CURRENTS...
THE THREAT FOR RIP CURRENTS WILL INCREASE TODAY WITH THE STRONG
ONSHORE WINDS. THE RISK WILL LOWER WHEN THE WINDS SHIFT TO THE WEST
TO NORTHWEST.

7-TREXLER

In the hours before

Special weather statement, Feb 22, 6:55 AM EST, 1 hour 50 minutes before
ALZ067-069-FLZ010>019-026>029-034-GAZ120>131-142>148-155>161-221800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
655 AM EST SAT FEB 22 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR PARTS OF
SOUTHEAST ALABAMA...ALL OF SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND
MUCH OF THE FLORIDA BIG BEND AND PANHANDLE...EFFECTIVE UNTIL 100 PM
EST (NOON CST) THIS AFTERNOON.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN ALABAMA...HENRY AND HOUSTON.

IN FLORIDA...BAY...JACKSON...CALHOUN...GULF...GADSDEN ...LIBERTY...
FRANKLIN...LEON...WAKULLA...JEFFERSON...MADISON...TAYLOR...DIXIE...
AND LAFAYETTE.

IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY...
LEE...WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...BEN
HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES.

REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

17-GOULD
Special weather statement, Feb 22, 8:35 AM EST, 10 minutes before
FLZ017-027-221530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
835 AM EST SAT FEB 22 2003

...STRONG THUNDERSTORMS WITH HEAVY RAIN TO MOVE INTO TALLAHASSEE...
A LINE OF STRONG THUNDERSTORMS...WITH THE POTENTIAL FOR ISOLATED
SEVERE STORMS AND TORNADOES...WILL MOVE THROUGH LEON COUNTY AND
THE TALLAHASSEE AREA OVER THE NEXT 1 TO 3 HOURS. WITH THESE STORMS
WIND GUSTS FROM 35 TO 45 MPH WILL BE POSSIBLE...AS WELL AS VERY
HEAVY RAIN AROUND ONE HALF INCH AN HOUR WILL BE POSSIBLE. A TORNADO
WATCH REMAINS IN EFFECT UNTIL NOON EST. AREA ROADWAYS AND LOW LYING
SPOTS WILL SEE SOME MINOR FLOODING AND PONDING OF WATER IN SPOTS.
AREA RESIDENTS SHOULD MONITOR THE WEATHER OVER THE NEXT SEVERAL
HOURS.

7-TREXLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dougherty

When
February 22, 8:45 AM EST
Where
Dougherty County, Albany
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.583, -84.167

Trees down. Reported by the Dougherty County EMA.

Thunderstorm Wind, Lowndes

When
February 22, 10:35 AM EST
Where
Lowndes County, Valdosta
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
30.833, -83.283

Numerous trees down. Two homes damaged by fallen trees. Reported by Lowndes County 911.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342680, 5342681.